Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Raleigh, NC

July 1, 20095 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2009, 8:30 PM EDT for 5 counties in North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2009, 8:30 PM EDT (00:30 UTC)
Expired
Jul 1, 2009, 9:15 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:30 PM EDTTSTM WND DMGFalcon, NC911 CENTER REPORTED A TREE DOWN ON A HOUSE ON WEST STREET IN THE TOWN OF FALCON.
Jul 1, 8:45 PM EDTTSTM WND DMG4 Sse Spivey'S Corner, NCTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1857 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 020030
SVRRAH
NCC051-085-101-163-191-020115-
/O.NEW.KRAH.SV.W.0151.090702T0030Z-090702T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT WED JUL 1 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FALCON...OR 14 MILES NORTHEAST OF
  FAYETTEVILLE...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPIVEYS CORNER...
  NEWTON GROVE...HOBBTON...
  GRANTHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

&&

LAT...LON 3526 7878 3533 7861 3546 7819 3518 7804
      3516 7808 3518 7816 3513 7816 3495 7863
TIME...MOT...LOC 0029Z 253DEG 30KT 3516 7864

$$

BADGETT
2 follow-up statements
000 
WWUS52 KRAH 020046
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT WED JUL 1 2009

NCC051-020056-
/O.CAN.KRAH.SV.W.0151.000000T0000Z-090702T0115Z/
CUMBERLAND NC-
846 PM EDT WED JUL 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3515 7853 3523 7862 3524 7862 3525 7864
      3527 7866 3533 7861 3546 7819 3518 7804
      3516 7810 3518 7816 3513 7816 3504 7855
TIME...MOT...LOC 0046Z 253DEG 30KT 3520 7850

$$

NCC085-101-163-191-020115-
/O.CON.KRAH.SV.W.0151.000000T0000Z-090702T0115Z/
SAMPSON NC-HARNETT NC-WAYNE NC-JOHNSTON NC-
846 PM EDT WED JUL 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN JOHNSTON...SOUTHWESTERN WAYNE...SOUTHEASTERN HARNETT
AND NORTHERN SAMPSON COUNTIES...

AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SPIVEYS
CORNER...OR 17 MILES NORTHWEST OF CLINTON...MOVING EAST AT 35 MPH.

DAMAGING WINDS OF...58 MPH...AND GREATER ARE LIKELY WITH THIS STORM.

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3515 7853 3523 7862 3524 7862 3525 7864
      3527 7866 3533 7861 3546 7819 3518 7804
      3516 7810 3518 7816 3513 7816 3504 7855
TIME...MOT...LOC 0046Z 253DEG 30KT 3520 7850

$$

BADGETT
000 
WWUS52 KRAH 020117
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
917 PM EDT WED JUL 1 2009

NCC085-101-163-191-020127-
/O.EXP.KRAH.SV.W.0151.000000T0000Z-090702T0115Z/
SAMPSON NC-HARNETT NC-WAYNE NC-JOHNSTON NC-
917 PM EDT WED JUL 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSTON...
SOUTHWESTERN WAYNE...SOUTHEASTERN HARNETT AND NORTHERN SAMPSON
COUNTIES EXPIRED AT 915 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

LAT...LON 3515 7853 3523 7862 3524 7862 3525 7864
      3527 7866 3533 7861 3546 7819 3518 7804
      3516 7810 3518 7816 3513 7816 3504 7855
TIME...MOT...LOC 0046Z 253DEG 30KT 3515 7844

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:22 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 1, 7:22 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT WED JUL 1 2009

.SYNOPSIS...

A SHEAR AXIS AND EMBEDDED IMPULSES ALOFT AND ATTENDANT SURFACE
TROUGH/FRONT WILL CROSS CENTRAL NC LATE THIS AFTERNOON AND EVENING.
THE PRIMARY VORTEX OVER THE GREAT LAKES WILL GRADUALLY FILL AND LIFT
NORTHEASTWARD THROUGH THE END OF THE WEEK... BEFORE THE TROUGH ALOFT
RELOADS ONCE AGAIN AS UPSTREAM ENERGY DIVES SOUTHEASTWARD LATER THIS
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1240 PM WEDNESDAY...

TEXT AND GRIDDED FORECASTS WERE SENT EARLIER THIS MORNING PRIOR TO A
SCHEDULED SERVICE BACKUP BY RNK - THANKS RNK.

FORECAST RATIONALE THROUGH TONIGHT REMAINS RELATIVELY UNCHANGED.
HOT... BECOMING BREEZY... WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
LATER THIS AFTERNOON THROUGH EARLY TONIGHT.

EARLIER CONVECTION... WHICH INITIATED OVER THE TN VALLEY TUESDAY
NIGHT... SOMEWHAT UNEXPECTEDLY SURVIVED INTO THE WESTERN PIEDMONT OF
NC THIS MORNING... AND WAS SUPPORTED BY A PHASED SOUTHERN STREAM
UPPER JET AND POWERFUL LEAD S/W TROUGH CENTERED OVER IA TUESDAY
AFTERNOON... AND HAS SINCE DISSIPATED. MORNING RAOBS AT GSO
AND RNK INDICATE THE MID LEVEL COLD POOL ATTENDANT THE S/W WAS 1-2 C
COLDER THAN MODELED... AND THIS MAY HAVE MAINTAINED A MORE
SUPPORTIVE/UNSTABLE ENVIRONMENT FOR THE POORLY SIMULATED CONVECTION.

FOR THE REST OF THE AFTERNOON AND TONIGHT: WATER VAPOR IMAGERY
DEPICTS THE PHASING OF THE FLOW ALOFT... COMPRISED OF A SOUTHERN
STREAM JET ACROSS THE NORTHERN GULF COAST STATES AND MID ATLANTIC
STATES WITH SEVERAL NORTHERN STREAM IMPULSES/WIND MAXIMA ALOFT
TRAILING FROM THE LEAD S/W TROUGH NOW OVER THE DELMARVA WEST AND
NW/RD THROUGH THE TN VALLEY AND UPPER MIDWEST. SUSPECT THE SOUTHERN
FRINGE OF THE FORCING FROM THE NORTHERN STREAM IMPULSES... COUPLED
WITH A DEVELOPING LOW LEVEL WARM MOIST ADVECTION PLUME/LLJ CENTERED
JUST UPSTREAM OVER THE SOUTHERN APPALACHIANS... WILL PROMOTE THE
DEVELOPMENT OF AT LEAST A FEW HIGH-BASED SHOWERS AND THUNDERSTORMS
OVER THE NC/VA PIEDMONTS THIS AFTERNOON AND EVENING. THAT SAID...
COVERAGE MAY BE LIMITED BY UNSEASONABLY LOW SURFACE DEWPOINTS
GENERALLY IN THE MIDDLE TO UPPER 50S.

THUS... ANY SEVERE WEATHER THREAT IS CONDITIONAL UPON MOIST
CONVECTIVE DEVELOPMENT. IF DEVELOPMENT INDEED OCCURS... SOME DMGG
WIND GUSTS ARE LIKELY OWING TO 1) VERY STEEP LOW TO MID LEVEL LAPSE
RATES (DRY ADIABATIC AND ~7 C/KM... RESPECTIVELY)... 2) STRONG
SUB-CLOUD EVAPORATIVE COOLING PENITENTIAL WITH FORECAST SURFACE
DEWPOINT DEPRESSIONS OF 30-40 DEGREES WITHIN THE DEEPLY MIXED
INVERTED-V/DRY ADIABATIC BOUNDARY LAYER... AND 3) THE PRESENCE OF A
BELT OF STRONG WESTERLY MID LEVEL FLOW/SHEAR (~35-45 KTS) ON THE
SOUTHERN PERIPHERY OF THE GREAT LAKES VORTEX. IF STORMS ARE ABLE TO
CONGEAL INTO BROKEN LINES AND FORM WELL-DEVELOPED SB COLD POOLS... A
MORE WIDESPREAD WIND THREAT WOULD BE POSSIBLE. WHILE ANY HAIL THREAT
SHOULD BE MUTED BY RELATIVELY WEAK INSTABILITY... THE POTENTIAL FOR
SUPERCELLULAR STORM STRUCTURES IN THE PRESENCE OF THE STRONG SHEAR
WOULD PROMOTE RESULTANT PERTURBATION PRESSURE-DOMINATED UPDRAFTS
THAT WOULD INCREASE THE LIKELIHOOD OF LARGE HAIL. CONVECTIVE
COVERAGE AND INTENSITY SHOULD DIMINISH AND SHIFT TOWARD THE COASTAL
PLAIN BY MIDNIGHT... AS THE BL COOLS AND STABILIZES AND THE PRIMARY
FORCING ALOFT SHIFTS OFFSHORE.

A BREEZY SW WIND... SUSTAINED 12 TO 18 MPH WITH GUSTS 20 TO
OCCASIONALLY 30 MPH... WILL GRADUALLY STRENGTHEN AND PEAK LATE
THIS AFTERNOON... AS THE AFOREMENTIONED UPSTREAM LLJ SPREADS INTO
THE NC PIEDMONT AND TURBULENTLY MIXES WITHIN THE DEEP MIXED LAYER.
HIGH TEMPERATURES EXPECTED TO RANGE FROM AROUND 90 NW TO UPPER 90S
IN THE SANDHILLS THIS AFTERNOON... WITH OVERNIGHT LOWS GENERALLY 65
TO AROUND 70 DEGREES SO.  -MWS

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

THURSDAY: SOMEWHAT COOLER AND DRIER LOW LEVELS AND A WEAK CAP ALOFT
SHOULD LARGELY SUPPRESS ANY MOIST CONVECTION ON THURSDAY... DESPITE
THE PASSAGE OF ANOTHER IN A SERIES OF S/W TROUGHS/IMPULSES ALOFT.
THE NWP MODELS DO... HOWEVER... INDICATE WEAK AND SHALLOW CAPE
BETWEEN A SATURATED LAYER (~5-8 THSD FT) ATOP ANOTHER DEEPLY MIXED
BOUNDARY LAYER... AND THE AFOREMENTIONED CAPPING INVERSION BETWEEN
10 AND 12 THSD FT. THIS SUGGESTS SOME HIGH-BASED BUT SHALLOW
CONVECTION POSSIBLE -- SUPPORTED BY SPC AND NCEP HI RES WRF OUTPUT
-- WHICH WOULD LIKELY EVAPORATE BEFORE AMOUNTING TO ANYTHING MORE
THAN A NON-MEASURABLE SPRINKLE... IF THAT. PROJECTED LOW LEVEL
THICKNESSES GENERALLY IN THE 1415 TO 1425 METER RANGE SUGGEST HIGH
TEMPERATURES IN THE UPPER 80S TO MIDDLE 90S.  -MWS

THURSDAY NIGHT THROUGH SATURDAY NIGHT: THE UPPER TROUGH OVER THE
GREAT LAKES EXTENDING DOWN INTO NC SHIFTS EAST LATE FRIDAY WITH THE
UPPER FLOW BECOMING MORE NW. THE NW FLOW IN THE LOW AND MID LEVELS
WILL HELP TO LOWER THICKNESSES AND HIGH TEMPS FRIDAY COMPARED TO
THURSDAY. THICKNESSES FRIDAY ARE FORECAST TO BE ABOUT 10 TO 15
METERS LOWER SUGGESTING A COOL DOWN OF 3 TO 5 DEGREES. AFTERNOON
HIGHS IN THE MID TO UPPER 80S FRIDAY. A FEW HIGH CLOUDS MAY START TO
MOVE IN FROM THE NW LATE FRIDAY AS THE UPPER JET LOCATED WITH THE
RIDGE OF THE ROCKIES DIVES SOUTHEAST AND INTENSIFIES.

EXPECT A VARYING DEGREE OF MID/HIGH LEVEL CLOUDS FRIDAY NIGHT INTO
EARLY SATURDAY BUT SKIES WILL REMAIN PARTLY SUNNY AT LEAST FOR EARLY
SATURDAY. AFTER MORNING LOWS IN THE MID 60S AFTERNOON THICKNESSES
SUGGEST HIGHS WARMING BACK TO AROUND 90 TO THE LOWER 90S. CLOUD
COVER WILL BE ON THE INCREASE SATURDAY AFTERNOON AS MOISTURE SPREADS
IN FROM THE WEST IN THE MID AND UPPER LEVELS BUT RISING HEIGHTS AND
ASSOCIATED SUBSIDENCE IN WAKE OF THE DEPARTING 500 MB TROUGH MAY
INITIALLY DIMINISH CLOUD COVERAGE SATURDAY MORNING TO AROUND NOON.
WITH THE REGION FALLING WITHIN THE RIGHT FRONT QUAD OF THE UPPER JET
SATURDAY AFTERNOON CONTINUED WEAK SUBSIDENCE WILL LIMIT ANY PRECIP
AND EXPECT MAINLY MID TO HIGH CLOUDS IN THE AFTERNOON. BOTH THE GFS
AND NAM TRACK A WEAK WAVE AT 500 MB IN THE NW FLOW ACROSS NC BUT THE
LACK OF MORE DYNAMICS AND INSTABILITY WILL LIMIT CHANCES FOR PRECIP
SATURDAY AFTERNOON AND WILL TRIM BACK THE SLIGHT CHANCE POPS FOR
SATURDAY.  -JAO

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 1145 AM WEDNESDAY...

FOR SUNDAY/SUNDAY NIGHT: A CHANCE OF SHOWERS AND A FEW STORMS FROM
AFTERNOON INTO THE NIGHT STILL LOOKS GOOD AS MOIST OVERRUNNING
INCREASES SW TO NE OVER NC IN ASSOCIATION WITH A NORTHWARD MOVING
850 MB WARM FRONT. THE SURFACE FRONT (SOMEWHAT WEAK TO OUR SOUTH)
WILL ALSO HEAD SLOWLY TO THE NNE AS A WARM FRONT. THE GFS SHOWS A
LOW PRESSURE DEVELOPING ALONG THIS FRONT OVER CENTRAL NC LATE
SUNDAY... ALTHOUGH IT IS FRAUGHT WITH CONVECTIVE FEEDBACK THAT IS
UNLIKELY TO INITIATE AS MUCH FORCING AS THE GFS EXPLICITLY DEPICTS.
PREFER A LEAN TOWARD THE ECMWF WHICH SPREADS PRECIP IN SUNDAY
AFTERNOON AND TRENDS IT OUT OF THE CWA LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING. BUT... IF THE GFS IS CORRECT ABOUT THE SURFACE
LOW... LOCALLY ENHANCED LOW LEVEL HELICITY COULD BRING A RISK OF A
SEVERE STORMS OR TWO GIVEN ENOUGH BUOYANCY (WHICH MAY BE LIMITED IF
CLOUD COVER IS ABUNDANT) AND/OR DYNAMIC LIFT FROM AN MCV... WHICH
SHOULD TRACK INTO OUR AREA FROM ANY UPSTREAM MCS BASED ON THE MEAN
CLOUD LAYER WINDS. WITH SKIES GENERALLY MOSTLY CLOUDY... EXPECT
BELOW NORMAL HIGHS OF 84-90 AND LOWS 65-70.

FOR MONDAY THROUGH WEDNESDAY: BEHIND THE PRECIP SUNDAY/SUNDAY
NIGHT... HIGH PRESSURE ATTEMPTS TO BUILD IN FROM THE NW PUSHING THE
SURFACE FRONT BACK SOUTH. THE ECMWF'S MID LEVEL VORTEX OVER THE
CANADIAN MARITIMES EARLY MONDAY SHIFTS EAST INTO MIDWEEK BUT
SHORTWAVE ENERGY DIVING INTO THE MEAN EASTERN NOAM TROUGH FROM
HUDSON BAY WILL KEEP ANOMALOUSLY LOW HEIGHTS OVER EASTERN CANADA AND
THE NORTHEAST US... WITH BROAD TROUGHING AND NW MID LEVEL FLOW
PERSISTING OVER NC THROUGH MIDWEEK. AS THIS FLOW WILL BE NEARLY
PARALLEL TO THE SURFACE FRONT... TRYING TO PINPOINT THE FRONT'S
POSITION IN THE MEDIUM RANGE IS DIFFICULT... PARTICULARLY
CONSIDERING THE GFS SOLUTION BEGINS TO DEPART FROM THAT OF THE
ECMWF... WITH THE ECMWF MORE AMPLIFIED WITH ITS LONGWAVE PATTERN
OVER THE US THAN THE GFS. THE GFS ALSO BRINGS IN AN OVERBLOWN
VORTICITY MAXIMUM AND A SLUG OF HEAVY PRECIP LATE MONDAY INTO
TUESDAY... AND THIS PORTION OF THE GFS SOLUTION WILL BE SET ASIDE AS
SPURIOUS. IT LOOKS LIKE WE'LL SEE ENOUGH TROUGHING OVER THE
MIDATLANTIC FOR A LARGELY DRY FORECAST WITH NEAR NORMAL TEMPS...
ALTHOUGH WILL INCLUDE A SLIGHT CHANCE OF AN AFTERNOON STORM ON
WEDNESDAY WITH THE ECMWF SHOWING LOWERING HEIGHTS ALOFT AND
INCREASED AFTERNOON INSTABILITY. -GIH

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AS OF 722 PM WEDNESDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 04Z-06Z...
ESPECIALLY ALONG AND EAST OF THE SURFACE TROUGH. THIS TROUGH WAS
LOCATED ACROSS THE WESTERN PIEDMONT. THE CHANCE OF A THUNDERSTORM AT
ANY ONE SPOT THIS EVENING APPEARS TO BE LESS THAN 10 PERCENT. WE
WILL NOT INCLUDE ANY MENTION OF THUNDER IN THE TAFS.

OTHERWISE... VFR CONDITIONS ARE EXPECTED THROUGH 00Z/FRIDAY. THE
GUSTY SW-W WINDS WILL DIMINISH WITH SUNSET TONIGHT... BECOMING
LIGHT AT THAT TIME.

THE CURRENT WARM AND DRY PATTERN WILL GENERALLY PERSIST ACROSS
CENTRAL NC THROUGH THE END OF THE WEEK ALLOWING FOR VFR CONDITIONS
TO CONTINUE.
&&

.FIRE WEATHER...
AS OF 722 PM WEDNESDAY...

RELATIVE HUMIDITY VALUES WILL SLOWLY RECOVER THIS EVENING AS THE
SW-W WINDS BECOME LIGHT. THE SPECIAL WEATHER STATEMENT WILL BE
DISCONTINUED AS OF 800 PM. NO MAJOR FIRE WEATHER CONCERNS ARE
EXPECTED OVERNIGHT OR THURSDAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...JAO
LONG TERM...GIH
AVIATION...BADGETT
FIRE WEATHER...BADGETT
Hazardous weather outlook, Jul 1, 4:59 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
458 AM EDT WED JUL 1 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
458 PM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS EVENING...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE EVENING.
ONE OR TWO OF THESE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE...
WITH DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Special weather statement, Jul 1, 5:25 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT WED JUL 1 2009

NCZ088-089-012215-
CUMBERLAND-SAMPSON-
525 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CUMBERLAND COUNTY
THROUGH 600 PM...

AT 525 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HOPE MILLS... OR ABOUT 12 MILES SOUTH OF FAYETTEVILLE...MOVING EAST
AT 40 MPH.

SOME LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE...
HOPE MILLS... THE FAYETTEVILLE REGIONAL AIRPORT... CEDAR CREEK...
VANDER... AND STEDMAN.

BRIEF GUSTY WINDS OF 35 TO 45 MPH... VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

TAKE SHELTER INDOORS UNTIL THIS STORM PASSES.

BADGETT
Special weather statement, Jul 1, 5:47 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT WED JUL 1 2009

NCZ088-089-012216-
CUMBERLAND-SAMPSON-
547 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN CUMBERLAND AND
NORTHERN SAMPSON COUNTIES THROUGH 615 PM...

AT 545 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES WEST OF STEDMAN... OR ABOUT 20 MILES WEST OF CLINTON... MOVING
EAST AT 40 MPH.

SOME LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE...
STEDMAN... AUTRYVILLE... AND SALEMBURG.

BRIEF GUSTY WINDS OF 35 TO 45 MPH... VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

TAKE SHELTER INDOORS UNTIL THIS STORM PASSES.

BADGETT
Special weather statement, Jul 1, 6:26 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT WED JUL 1 2009

NCZ078-012300-
WAYNE-
626 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WAYNE COUNTY
THROUGH 700 PM EDT...

AT 626 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTHERN GOLDSBORO... MOVING EAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN WAYNE
COUNTY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

BADGETT
Local storm report, Jul 1, 6:40 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     6 S NAHUNTA             35.42N 78.07W
07/01/2009                   WAYNE              NC   LAW ENFORCEMENT

            LAW ENFORCEMENT AND A SPOTTER REPORT TREES DOWN ON A
            HOUSE AND A MOBILE HOME AROUND THE HWY 581 AND ROSEWOOD
            RD INTERSECTION...JUST WEST OF GOLDSBORO.

&&

SMITH
Special weather statement, Jul 1, 7:14 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT WED JUL 1 2009

NCZ084>086-088-020000-
CUMBERLAND-HOKE-RICHMOND-SCOTLAND-
714 PM EDT WED JUL 1 2009

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
CUMBERLAND...HOKE AND SCOTLAND COUNTIES THROUGH 800 PM EDT...

AT 712 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 7 MILES NORTH OF LAUREL HILL...OR ABOUT 11 MILES
NORTHWEST OF LAURINBURG...MOVING EAST AT 35 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN AND GUSTY WINDS
INCLUDE...WAGRAM...WAGRAM...BOWMORE...RAEFORD...AND...SILVER
CITY...ANTIOCH...ROCKFISH.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT
OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
AWNINGS COULD ALSO BE TOSSED AROUND.

SMITH
Special weather statement, Jul 1, 7:54 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 PM EDT WED JUL 1 2009

NCZ028-043-020045-
EDGECOMBE-WILSON-
754 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE AND WILSON
COUNTIES THROUGH 845 PM EDT...

AT 753 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILSON...OR ABOUT 14 MILES SOUTH OF ROCKY MOUNT...MOVING EAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...WILSON...WILLBANKS...MACCLESFIELD...PINETOPS.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAIN...AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:02 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson43 min
Jul 1, 8:10 PM EDTSevere Thunderstorm WarningRAHCumberland50 min
Jul 1, 9:15 PM EDTSevere Thunderstorm WarningRAHSampson45 min
Jul 1, 11:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake50 min
Jul 1, 11:43 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake37 min
Jul 2, 12:02 AM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.